Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 52, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Jun 20, 1997, 9:24 PM CDT for Mitchell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 1997, 9:24 PM CDT (02:24 UTC)
- Expired
- Jun 21, 1997, 12:25 AM CDT
- In force
- 3 hr
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 112 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1241 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -83 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 210224 FFWSJT TXC335-210525- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 924 PM CDT FRI JUN 20 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1225 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...MITCHELL COUNTY AT 920 PM CDT... DOPPLER RADAR ESTIMATED THAT RAINFALL IN WESTERN MITCHELL COUNTY HAD EXCEEDED 2 INCHES IN THE SOUTHWEST CORNER OF MITCHELL COUNTY WITH RAINFALL AMOUNTS EXCEEDING 1 INCH OVER MUCH OF WESTERN MITCHELL COUNTY. IT IS SUSPECTED THAT RADAR MAY BE UNDERESTIMATING THE HEAVIEST RAINFALL AMOUNTS BY AS MUCH AS AN INCH WITH THIS STORM DUE TO THE VERY HEAVY RAINFALL RATES. THE THUNDERSTORM RESPONSIBLE FOR PRODUCING THIS EXCESSIVE RAINFALL REMAINS STATIONARY... COVERING MUCH OF WESTERN MITCHELL COUNTY. THIS THUNDERSTORM WAS EXHIBITING VERY LITTLE MOVEMENT. WITH THE PREVIOUS WET SOIL CONDITIONS IN MITCHELL COUNTY... RESIDENTS CAN EXPECT THE COLORADO RIVER AS WELL AS OTHER STREAMS IN MITCHELL COUNTY TO REACT QUICKLY TO THE HEAVY RAINFALL RESULTING IN FLASH FLOODING. RESIDENTS INHABITING LOW LYING AREAS SHOULD SEEK HIGHER GROUND NOW. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. 12
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 9:07 PM CDT, 17 minutes earlier.
Area forecast discussion, Jun 20, 9:07 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 907 PM CDT FRI JUN 20 1997 SEVERE THUNDERSTORMS OVER WESTERN BIG COUNTY SHOULD WEAKEN IN THE NEXT 1 HOUR OR SO...PER LATEST WATCH STATUS REPORT FROM SPC. REST OF FORECAST APPEARS ON TRACK...ONLY MINOR CHANGES IF ANY NEEDED. 14
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:53 PM CDT | Severe Thunderstorm Warning | SJT | Mitchell | 92 min |
| Jun 20, 10:23 PM CDT | Severe Thunderstorm Warning | SJT | Mitchell, Nolan | 72 min |
| Jun 21, 1:47 PM CDT | Flash Flood Warning | SJT | Kimble | 3 hr |
| Jun 21, 4:35 PM CDT | Flash Flood Warning | SJT | Kimble | 4 hr |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.